Hail, Polk
- When
- July 11, 3:51 PM CST
- Where
- Polk County, 0.49 mi E of Amery
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.320, -92.360
A small area of strong to isolated severe thunderstorms developed along the leading edge of a cold front moving southeast across eastern Minnesota, and western Wisconsin. Some of the storms produced 60 mph winds in Minnesota, along with large hail in Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A small area of strong to isolated severe thunderstorms developed along the leading edge of a cold front moving southeast across eastern Minnesota, and western Wisconsin. Some of the storms produced 60 mph winds in Minnesota, along with large hail in Wisconsin. The activity quickly decreased in intensity by the early evening as the storms moved southeast into southeast Minnesota, and southern Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 11, 2:28 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 328 PM CDT SUN JUL 11 2010 .DISCUSSION... SHORT TERM CONCERNS ENTAIL MOVEMENT OF SFC FNT AND STRENGTH OF CONVECTION DEVELOPING ALONG IT. LATEST VSBL SATELLITE AND RADAR TRENDS SHOW A SOUTHEAST MOVEMENT ABOUT 21KTS. THIS WOULD BRING THE BACK EDGE OF THE ACTIVITY NEAR A RICE LAKE...RED WING AND FAIRMONT LINE BY 00Z...WHICH IS CLOSE TO THE CURRENT HRRR. SOME TRAILING ACTIVITY BEHIND THIS INITIAL BOUNDARY AS DRIER DEWPOINT AIR WORKS INTO THE REGION...SO WILL KEEP A SLGT CHC POPS IN EC MN FOR A FEW HOURS. MUCH OF THE CONVECTION SHOULD HAVE EXITED THE AREA THROUGH 03Z. COOLER AND DRIER CONDITIONS FOLLOW BEHIND THE FRONT AS THE HIGH MOVES IN FOR MONDAY AND MONDAY NIGHT. NEXT TROUGH AND SFC CDNFT APPROACHES THE AREA LATER TUESDAY AND TUESDAY NIGHT. RETURN FLOW/DESTABILIZATION DEVELOPS OVER THE FAR WESTERN CWA BY LATE TUESDAY AFTERNOON. MOISTURE TRANSPORT IMPRESSIVE INTO THE FRONTAL BOUNDARY AS IT WORKS INTO THE CWA TUESDAY NIGHT. ALL MODELS BRING THE FRONT INTO THE FAR WEST BY 12Z WED...WITH THE GFS HAVING CONVECTIVE FEEDBACK PROBLEMS THEREAFTER. COULD BE SEVERE THREAT INTO WESTERN CWA TUESDAY NIGHT...WITH LOCAL TORNADO PROBABILITIES SHOWING INCREASING TREND AROUND 00Z WED. THEN INCREASING STRONG MID LEVEL WARM AIR IS DRIVEN INTO CENTRAL CWA 18Z. SHOULD BE STRONG ENOUGH TO INHIBIT CONVECTION INTO FAR SOUTHERN CWA THROUGH MUCH OF THE MORNING. THEN SEVERE CONVECTION LIKELY AND THEN TROUGH AND COLD FRONT MOVES IN ACROSS THE REGION. SEVERE PARAMETERS ARE LOOKING BETTER ACROSS CENTRAL AND EASTERN CWA DURING WEDNESDAY AFTERNOON AND EVENING PERIOD. FRONT EXITS THE REGION WEDNESDAY NIGHT WITH DRY CONDITIONS DEVELOPING AND LASTING INTO THURSDAY NIGHT. MODEL TRENDS FOR THE LONGER TERM INDICATE UPPER FLOW PATTERN REMAINS MORE ZONAL WITH TIMING OF EMBEDDED WAVES BECOMING DIFFICULT. APPEARS A WEAK FRONT MOVES ACROSS THE REGION FRI/FRI NIGHT WITH SOME DRYING INTO THE WEEKEND. KEPT SUNDAY DRY FOR NOW...AND WILL CONTINUE TO MONITOR TRENDS INTO THE WEEKEND. && .AVIATION.../18Z TAF ISSUANCE/ SURFACE COLD FRONT EXTENDS FROM NEAR THE TIP OF LAKE SUPERIOR...TO JUST WEST OF KMSP...TO KRWF AT TAF ISSUANCE. WHILE DESTABILIZATION IS BEING SOMEWHAT INHIBITED BY RESIDUAL CLOUD COVER...EXPECT AT LEAST SCT SHRA/TS TO DEVELOP ALONG/AHEAD OF THE FRONT THIS AFTERNOON. HAVE INCLUDED VICINITY AND/OR TEMPO GROUPINGS AT ALL SITES EXCEPT KAXN /WHICH THE FRONT HAS ALREADY PASSED BY. CONVECTIVE THREAT SHOULD END AT MN SITES AROUND 00Z...AND WI SITES BY 02Z. POST FROPA SCT-BKN CLOUDS CIRCA 2500 FT WILL ALSO BE POSSIBLE INTO THE EVENING. WINDS WILL SHIFT TO THE NORTHWEST WITH THE FROPA...AND THEN SHIFT TO MORE EAST-NORTHEASTERLY IN DIRECTION FOR MONDAY. KMSP...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OF THE AIRPORT BETWEEN 19Z AND 23Z...AS THE COLD FRONT MOVES ACROSS THE AREA. SOUTHWEST WINDS TO START THE PERIOD SHIFT TO THE NORTHWEST BETWEEN 20Z AND 22Z WITH THE FROPA...THEN SHIFT TO NORTHERLY AROUND 05Z...AND THEN NORTHEASTERLY AROUND 15Z. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && DWE/LS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1218 PM CDT SUN JUL 11 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121730- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1218 PM CDT SUN JUL 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FROM SOUTH CENTRAL INTO EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN...AS A COLD FRONT PASSES ACROSS THE AREA. THE PRIMARY THREATS TODAY WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE CONTINUES TO BE INDICATIONS THAT A MORE SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE TUESDAY EVENING INTO WEDNESDAY NIGHT AS A STRONG COLD FRONT SWEEPS ACROSS THE REGION. THERE CURRENTLY APPEARS TO BE THE POTENTIAL FOR HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES WITH THIS ACTIVITY. AT THIS TIME...THE HIGHEST POTENTIAL FOR SEVERE WEATHER WILL COME TUESDAY NIGHT ACROSS WEST CENTRAL AND CENTRAL MINNESOTA. WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT WILL SEE THE HIGHEST SEVERE WEATHER THREAT MOVE INTO SOUTHERN AND CENTRAL MINNESOTA EAST INTO WEST CENTRAL WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS SOUTH CENTRAL AND EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
249 PM CDT SUN JUL 11 2010
WIZ014-112045-
POLK-
249 PM CDT SUN JUL 11 2010
...STRONG THUNDERSTORM MOVING INTO NORTHERN POLK COUNTY THROUGH 345
PM CDT...
AT 244 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF GRANTSBURG. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEWIS.
CLAM FALLS.
MCKINLEY
FREDERIC.
LAT...LON 4572 9216 4553 9218 4554 9230 4566 9255
4571 9255 4573 9254 4574 9252 4574 9219
TIME...MOT...LOC 1948Z 299DEG 15KT 4577 9254SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 PM CDT SUN JUL 11 2010 MNZ092-093-112115- FARIBAULT-FREEBORN- 325 PM CDT SUN JUL 11 2010 ...STRONG THUNDERSTORMS MOVING OVER FARIBAULT AND FREEBORN COUNTIES THROUGH 415 PM CDT... AT 321 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF ALDEN. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ALDEN. WALTERS. KIESTER. MANSFIELD. EMMONS. LAT...LON 4350 9332 4350 9371 4371 9378 4371 9352 TIME...MOT...LOC 2025Z 324DEG 11KT 4366 9365
The Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
3 hail. Local standard time, as filed.
Nickel and quarter size hail was reported near Baldwin, Wisconsin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 231515, 231516, 231517.